Drug Allergy

A drug allergy is a specific type of reaction that refers to the immune system’s response to a drug. These responses are further classified based on the nature of the reaction and whether they occur shortly after the drug is taken or days after the drug is taken. An “adverse drug reaction” is a more general term used to describe any unusual reaction to a drug.  Allergic drug reactions only account for approximately 6-10% of all adverse drug reactions. If the reaction is concerning for a possible drug allergy, then you should be seen by a board-certified allergist for further evaluation.

Symptoms of a drug allergy can vary depending on the type of reaction.  Patients may not react to a drug the first time they take it, but their body could already be producing antibodies to it. If a patient makes an allergen antibody (IgE) directed against a drug, they will likely react within one to two hours of taking the drug.  The most common symptoms of an allergic reaction include hives, itching, flushing, swelling, wheezing, vomiting or diarrhea, and low blood pressure. Patients can develop this type of allergy to a drug they have previously taken or a new drug.

There are other types of allergic reactions that can develop a few days to weeks after a drug is administered. These reactions are not caused by allergen antibodies, but by other immune system cells.  The reactions are most commonly characterized by skin symptoms, including rash and itching.

After gathering a thorough history regarding the drug reaction and performing an exam, your board-certified allergist might recommend allergy testing.  Not every drug is available for allergy skin testing, so your board-certified allergist will determine what testing will be beneficial.

Most Common Drugs that Cause an Allergic Reaction

  • Penicillin and related antibiotics
  • Antibiotics containing sulfonamides (sulfa drugs)
  • Anticonvulsants (anti-seizure medications)
  • Aspirin, ibuprofen and other non-steroidal anti-inflammatory drugs (NSAIDs)
  • Chemotherapy drugs
  • Monoclonal antibody therapy

Patients have a greater risk of developing a drug allergy when a medication is taken frequently or when the medication is rubbed on the skin or given by injection (versus by mouth).

If you think you might have a drug allergy and would like to know for sure, please make an appointment for an evaluation with one of our board-certified allergists.